Article Text

Download PDFPDF

CASE REPORT
Posterior reversible encephalopathy syndrome due to hypercalcaemia: a rare cause

Abstract

Posterior reversible encephalopathy syndrome (PRES) is a clinico-radiological entity described by Hinchey et al in late 90’s, characterised by variable associations of seizure activity, consciousness impairment ranging from confusion to coma, headaches, visual abnormalities, nausea/vomiting and focal neurological signs. Common causes are accelerated hypertension, eclampsia, preeclampsia, cytotoxic drug use and autoimmune diseases like systemic lupus erythematosus.

We report a case of PRES in a 62-year-old female patient due to hypercalcemia secondary to vitamin D toxicity on treatment with calcium supplements and vitamin D for secondary hypoparathyroidism. She had seizures and visual defects on presentation which recovered completely with treatment of hypercalcemia.

  • hypertension
  • calcium and bone
  • epilepsy and seizures
  • neurological injury
  • unwanted effects / adverse reactions

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.